A Rare Cause of Persistent Blood Loss after Continuous Ambulatory Peritoneal Dialysis Catheter Placement

Case Reports in Surgery
09 Sep, 2020 ,

T. Natroshvili et.al. presented a case of a a 68-year-old female patient with a previous history of diabetes mellitus, myelodysplastic syndrome, extensive collateral varices, anaemia, and end stage renal disease due to obstructive uropathy caused by retroperitoneal fibrosis, who presented with persistent blood loss after the laparoscopic placement of a continuous ambulatory peritoneal dialysis catheter. Persistent blood loss after inserting a continuous ambulatory peritoneal dialysis catheter without previous imaging of abdominal wall vessels is an indication for further diagnostics.

Source
Full content

A 68-year-old woman with a medical history of diabetes mellitus, myelodysplastic syndrome, extensive collateral varices, anaemia, and ESRD due to obstructive uropathy caused by retroperitoneal fibrosis received a CAPD therapy. The patient had no history of deep venous thrombosis. The CAPD catheter was placed using a laparoscopic technique. The first cuff was placed at the height of the peritoneum in the direction of the Douglas' pouch.

The second cuff was placed subcutaneously. No obstructions were found in the catheter when it was flushed with normal saline. The colour of the returning fluid was in accordance with expectations for this procedure. The patient had an uneventful postoperative recovery, except for persistent superficial bleeding at the exit site of the CAPD catheter. The patient was discharged home one day postoperatively. At the time of discharge, the patient had 80 mg acetylsalicylic acid and no other anticoagulant therapy.

Nine weeks after the operation, the exit site remained bleeding superficially, which appeared to be of venous origin due to its slow rate of bleeding and dark red colour. The bleeding persisted intermittently but was not observed at the time of the outpatient visit. Local compression of the wound was given and antiplatelet therapy was stopped.

However, the bleeding persevered and approximately four months postoperative the patient was presented to the emergency room with increased blood loss and anaemia. Laboratory examination showed decreasing haemoglobin from 5.4 to 4 mmol/L.

There were no signs of acute blood loss. Bleeding observed at the exit site of the CAPD catheter was the most plausible cause of the blood loss. Duplex ultrasonography (DUS) of the abdomen was performed, which showed no involvement of the arterial vascular system. However, the catheter appeared to be passing through a large epigastric varicose vein.

 Furthermore, occlusion in the left external iliac vein was noted. The venous flow was relatively high, as expected in the cases where the superficial vein gains a collateral function. In our case, the vein could be followed up all the way to the sternum. The localisation of the CAPD catheter through the vein caused the persistent blood loss.

A reinsertion of the CAPD catheter was done. The varicose vein was marked preoperatively with a DUS, the incision was made along the catheter, and the vein was exposed. The findings of the DUS were confirmed during the reoperation. It appeared that the varicose vein had been punctured in the subcutaneous trajectory. The catheter was removed and the defects in the vein wall were closed preserving the vein. Another subcutaneous tunnel was created for the catheter. The patient developed mild wound infection during the recovery, which was successfully treated with antibiotics. The patient was discharged two days after the operation. No further bleeding occurred. At six-month follow-up, the patient was well and with no evidence of blood loss due to the CAPD catheter.